Kentucky, 2018

Flash Flooding in Kentucky, August 18, 2018

August 18, 2018 · NWS JKL · 3 events in 2 counties and zones

Several rounds of showers and thunderstorms led to instances of flash flooding across both Knox and Whitley Counties this evening, resulting in numerous road closures. In addition, a few homes in Corbin were surrounded by water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Several rounds of showers and thunderstorms led to instances of flash flooding across both Knox and Whitley Counties this evening, resulting in numerous road closures. In addition, a few homes in Corbin were surrounded by water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 18, 3:07 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 18, 3:07 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
407 PM EDT Sat Aug 18 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 358 PM EDT SAT AUG 18 2018

Current surface observations show a cold front moving over
Kentucky, coincident with the passage of an upper level shortwave.
Convection has been forming ahead of the front, as seen in
current radar signatures, and gradually moving southeast. The main
threats with this convection will be heavy rainfall, leading to
flooding concerns. A Flood Advisory was issued earlier this
afternoon just north of the Mountain Parkway due to higher rain
rates in the convection. Rain rates in this line have since
decreased, but this will continue be monitored through the evening
with the development and progression of other convection. This is
particularly true in areas that have seen heavier rainfall during
the day such as the area from Breathitt County to Pike County. A
Flood Advisory as well as a Flash Flood Warning was recently
issued for portions of this area in Floyd County.

The HRRR did not seem to have a very good handle on current
trends, but the CONSShort did have heavier PoPs in the north with
the advancement of the lines of convection. Therefore, used the
CONSShort as a baseline for PoPs. Made minor adjustments to better
show the current radar trends and expected progression. The cold
front is expected to slow and stall just to the south of the
Commonwealth. This will keep chances of showers through Sunday,
mainly in the southeast. However, a weak upper level ridge will
set up Sunday night, bringing a brief lull in precip overnight
into Monday. A warm front, associated with a low pressure system
located over the Central Plains, will begin to lift northward over
Kentucky Monday morning and increase the potential for some
showers into the afternoon.

Stuck close to guidance and CONSShort for temperatures. Low
temperatures tomorrow morning will be in the upper 60s and
afternoon highs will be in the low 80s. Lows Monday morning will
also be in the upper 60s, but valleys could potentially see
slightly cooler temperatures with the clearing of clouds
overnight.

.LONG TERM...(Monday through Saturday)
Issued at 407 PM EDT SAT AUG 18 2018

At the start of the period an upper level short wave trough and
associated surface low will be in the vicinity of the IA/NE/MO tri
state area. This system will advance east northeast towards the
lower Great Lakes. Initially this will result in a warm front moving
across the area from Monday into Monday night with a trailing cold
front then pushing across the area on Tuesday. With a good flow of
deep moisture in advance of this system we'll see increasing shower
and thunderstorm chances on Monday, with the best chance for showers
and thunderstorms on Tuesday with the cold front. The overall upper
level system will be weakening as it moves east northeast, but mid
level wind fields still look fairly strong as we move into Monday
night and Tuesday. Depending on exact timing of the cold front
passage it is possible we could see some strong storms on Tuesday.

Some showers may linger into Wednesday, but the end of the week will
feature cooler and drier weather as the front moves into the
southeastern United States and surface high pressure builds into the
area. Temperatures will be below normal for the end of the week
before warming again next weekend as surface high pressure slides to
our east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 232 PM EDT SAT AUG 18 2018

The band of steady showers this morning has moved out of the
state. The main concern for the afternoon and evening will be
convection and thunderstorms that build from the west due to
breaks in the cloud cover leading to diurnal heating. This has
already begun and is reflected in radar trends and observations at
a few of the TAF sites such as SME. Another factor that has been
present so far today has been lower ceilings. Most of the TAF
sites, except those that have not seen as much steady rain such as
SYM, have been reporting LIFR to IFR CIGs into the afternoon thus
far. Expecting this to gradually lift through the evening as the
cold front makes its way across eastern Kentucky. The concern for
the overnight will be the formation of valley fog. Expecting
lowering visibilities and ceilings at all TAF sites, but
particularly SME, LOZ, and JKL since these sites were the ones
that saw the heaviest rainfall today. Have allowed for lowering
VIS at SYM and SJS due to ample moisture present, SYM being
located near water, and also the proximity of SJS to the heavier
rainfall earlier today. Ceilings are expected to lower again
through dawn but gradually rise by the end of the TAF period.
Winds will generally be out of the southwest and be light, but
have the potential to be higher in heavier showers and in
thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CGAL
LONG TERM...SBH
AVIATION...SBH/CGAL
Hazardous weather outlook, Aug 18, 3:09 PM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson KY
409 PM EDT Sat Aug 18 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
409 PM EDT Sat Aug 18 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through this evening. A few of these
could contain locally heavy rainfall, which could result in
isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible tomorrow in the southeast, mainly in
the afternoon and evening.

Thunderstorms are also possible at times Monday through Tuesday
and again on Friday, mainly during the afternoon and evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/HAL/CGAL/SBH

In the hours before

Special weather statement, Aug 18, 3:43 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
443 PM EDT SAT AUG 18 2018

KYZ050-051-182130-
Montgomery-Bath-
443 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONTGOMERY AND WESTERN
BATH COUNTIES...

At 442 PM EDT, a strong thunderstorm was located near Sharpsburg, or
7 miles north of Mount Sterling, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Sterling, Owingsville, Jeffersonville, Sharpsburg, Preston,
Reynoldsville, Wyoming, Sideview, Peasticks, Walkers Crossing, Flat
Creek, Coons Station, Odessa, Stepstone, Bourbon Furnace, Gatewoods
Station, Slate Valley, Crooks, Bethel and Stoops.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3823 8369 3821 8370 3820 8367 3820 8366
      3799 8376 3799 8377 3797 8378 3810 8407
      3811 8408 3813 8407 3817 8399 3826 8390
TIME...MOT...LOC 2042Z 290DEG 15KT 3818 8398

GREIF

The radar

The Jackson,KY radar (KJKL), 98 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
August 18, 6:10 PM EST to 7:40 PM EST
Where
Knox County, 1.09 mi SSW of Camp Grounds to 0.54 mi SSW of Camp Grounds
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.955, -84.077

Dispatch reported water flowing over Master Street in Corbin, as well as across Kentucky Highway 1629 northeast of Corbin.

Flash Flood, Whitley

When
August 18, 6:12 PM EST to 7:42 PM EST
Where
Whitley County, 0.55 mi SSW of Corbin to 0.48 mi S of Corbin
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.943, -84.103

A local newspaper reported flowing water over a portion of several roads in Corbin, including 5th Street where a few homes were surrounded by water.

Flash Flood, Knox

When
August 18, 6:25 PM EST to 7:45 PM EST
Where
Knox County, 0.38 mi SW of Barbourville to 0.49 mi SW of Barbourville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.866, -83.884

Dispatch reported water flowing over several roads in Barbourville, including Cumberland Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767024, 767026, 767025.